Can You Overdose on Darvon?
Darvon was a brand name for the painkiller drug known as propoxyphene . Formerly used for the relief of mild to moderate pain, it has been removed from the U.S. market due to its potential to cause deadly heart problems.1
Like other synthetic opioid drugs, Darvon poses a high risk of accidental or intentional overdose. An overdose occurs when people take too much Darvon or combine it with alcohol or other drugs that can slow breathing.2
Signs and Symptoms
Some of the signs and symptoms of a Darvon overdose can include:
- Hearing loss.
- Constricted pupils.
- Arrhythmias (heart rhythm abnormalities).
- Low blood pressure.
- Weak pulse.
- Slowed breathing.
- Respiratory arrest.
- Cyanosis (bluish skin color).
- Muscle spasm.
- Disorientation and confusion.
- Coma. 1
Helping an Overdose Victim
Never leave the person alone while waiting for emergency medical personnel to arrive, and do not try to force the person to throw up unless advised to do so (doing so could increase the risk of aspiration or present a choking hazard in a partially conscious individual).
Providing EMTs with as much information as possible will help them provide the most effective medical care. Try to obtain information such as:
The person's age, height, and weight.
The dose and the time the person last took Darvon.
Whether the person is taking any other medications.
Whether the person has taken any other substances, including alcohol .
Whether the person has a prescription for Darvon.
Risk Factors for Overdose
In addition to combining Darvon with alcohol, other risk factors for overdose include:2
Combining Darvon with medications such as sedatives, tranquilizers, muscle relaxants, sedating antidepressants, or other drugs that depress the central nervous system.
History of attempted suicide or suicidal thoughts.
History of emotional or psychiatric disturbance.
Tolerance to or dependence on Darvon.
Darvon Overdose Treatment
Immediate medical treatment provides the best chance of surviving a Darvon overdose.
In addition to closely monitoring a person's vital signs, EMTs and doctors in the ER usually treat a Darvon overdose through a variety of measures, such as:1
Naloxone, an antidote drug that can stop the effects of Darvon .
Activated charcoal to help reduce absorption of the drug.
Breathing support, such as ventilators or breathing tubes.
Blood and urine tests.
Intravenous fluid administration.
Can You Die From a Darvon Overdose?
Some of the harmful complications of Darvon overdose can include:
Organ damage. 1
Recovering From an Overdose
Many people who overdose are suffering from a substance abuse disorder. Seeking professional help is one of the most effective ways of overcoming a substance abuse disorder and preventing another overdose. Getting help should not be viewed as a weakness - it's a sign of strength that you or your loved one is ready to take the first step toward clean and sober living.
Some of the common treatments for Darvon addiction include:
Inpatient rehab centers. People that choose inpatient treatment live at a recovery center for several weeks or months. They receive 24/7 attention and care. They may participate in a combination of treatment methods, such as detox, individual and group counseling, 12-step groups, and complementary methods such as music and art therapy .
Outpatient recovery programs. Outpatient may be a good option for those that cannot stay at a recovery center for an extended length of time. During this type of treatment, you continue to live at home and, in many cases, maintain your day-to-day routine. But you attend counseling sessions and participate in other treatments once or several times per week.
12-step groups. Many people who have completed inpatient or outpatient treatment benefit from the ongoing support of 12-step groups, such as Narcotics Anonymous (NA). With the assistance of a sponsor and the camaraderie of the group, they work through the 12 steps of recovery to help maintain sobriety.
Individual or group therapy. These options are usually beneficial for those that have already completed treatment at a recovery center. Working one-on-one or in small groups with a licensed counselor can help you uncover and work through the reasons you developed an addiction and/or overdosed.
Find a Recovery Center
If you or a loved one has overdosed or is struggling with an addiction to Darvon, you don't have to suffer endlessly. Call 1-888-319-2606Who Answers? now to discuss your recovery options with a treatment support specialist.
. U.S. National Library of Medicine. (2015). Propoxyphene overdose .
. U.S. Food and Drug Administration. (2009). MEDICATION GUIDE: Darvon-N and Darvon .
. U.S. National Library of Medicine. (2009). LABEL: DARVON-N - propoxyphene napsylate tablet, film coated .
. Public Citizen. (2006). Petition to Ban all Propoxyphene (Darvon) Products .